0
Abstract: Case Reports |

Nodular Sarcoidosis After Treatment With Interferon Alpha for Hepatitis C Viral Infection FREE TO VIEW

Hilary J. Goldberg, MD*; Douglas Fiedler, MD; Jay Peters, MD
Author and Funding Information

UTHSCSA, San Antonio, TX


Chest


Chest. 2004;126(4_MeetingAbstracts):998S-a-999S. doi:10.1378/chest.126.4_MeetingAbstracts.998S-a
Text Size: A A A
Published online

INTRODUCTION:  Interferon Alpha (IFN-alpha) has been used alone and in combination with other therapies for the treatment of chronic hepatitis C viral (HCV) infections. Recently, an association between IFN-alpha therapy and the development of sarcoidosis has been described. We report two African American patients who developed sarcoidosis after treatment of HCV.

CASE PRESENTATION:  Case 1: A 48 year old man with no history of sarcoidosis was diagnosed with chronic active hepatitis C virus by liver biopsy, and was started on IFN-alpha and ribavirin. After initiation of therapy, the patient developed dyspnea on exertion and cough. His symptoms progressed over 6 months. Physical exam was unremarkable. Chest CT scan demonstrated a diffuse nodular infiltrate, with minimal bilateral hilar and mediastinal lymphadenopathy. Fungal serologies and sputum cultures for mycobacterium and fungus were negative. Endobronchial and transbronchial biopsies revealed non-casseating granulomas. Special stains for microorganisms were negative. Review of the patient’s liver biopsy (stepped sections) showed no evidence of sarcoidosis. Six weeks after discontinuation of antiviral therapy, the patient’s pulmonary symptoms had resolved, and chest x-ray showed moderate improvement in the patient’s interstitial infiltrates. Case 2: A 54 year old man with no prior history of sarcoidosis was diagnosed with chronic active HCV by liver biopsy, and was started on pegylated IFN-alpha and ribavirin. Six months after initiation of treatment, the patient developed progressive dyspnea and cough. A chest CT scan revealed a miliary pattern of nodules bilaterally, and bilateral hilar lymphadenopathy. Pulmonary function testing revealed mild obstruction. One month later, the patient developed eczematous patches and plaques at the site of a tatoo. Serum ACE level was 106 units/liter. Skin biopsy showed a granulomatous dermatitis. Review of the patient’s liver biopsy revealed no evidence of sarcoidosis. Seven months after initiation of therapy for the patient’s HCV infection, his quantitative PCR remained positive, and antiviral treatment was discontinued. His skin findings resolved after two months off antiviral treatment. Follow-up of his pulmonary findings is ongoing.

DISCUSSIONS:  Approximately 20 cases of sarcoidosis associated with IFN-alpha therapy have been reported in the literature. The majority of patients receive treatment for HCV infections, but therapy for CML and mycosis fungoides has also been reported. Organs most commonly affected include skin and lung. Granulomatous inflammation at the site of a tattoo has been described as a presenting finding.(1) Cough is not typically associated with IFN-alpha therapy, but is often described as a symptom of associated sarcoidosis. Diffuse nodularity on radiographic assessment has been described in only four prior cases.(1,2,3,4) Interferon-alpha has been shown to up-regulate cell mediated immunity. This may result from stimulation of the T-helper 1 (Th-1) response, with increased levels of IL-2 and IFN-gamma.(1) The patients described here may have a genetic predisposition to the development of sarcoidosis, but the significance of such a predisposition in the setting of exposure to exogenous IFN-alpha warrants further investigation.

CONCLUSION:  We describe two African American patients who developed pulmonary sarcoid after treatment of HCV infection with IFN-alpha. Cough and diffuse nodular infiltrates in patients receiving IFN-alpha treatment should raise the concern for pulmonary sarcoidosis.

DISCLOSURE:  H.J. Goldberg, None.

Wednesday, October 27, 2004

2:00 PM - 3:30 PM

References

Granulomatous Tattoo Reaction Secondary to Interferon-alpha Treatment for Chronic Hepatitis C and Review of the Literature.Digestive Diseases and Sciences,2002,47:1627–31. [CrossRef]
 
Kikawada, M, Ichinose, Y, Kunisawa, A, et al. Sarcoidosis Induced by Interferon Therapy for Chronic Myelogenous Leukaemia.Respirology,1998,3:41–44. [CrossRef]
 
Schmuth, M, Prior, C, Illersperger, B, et al. Systemic Sarcoidosis and Cutaneous Lymphoma: Is the Association Fortuitous?British Journal of Dermatology,1999,140:952–55. [CrossRef]
 
Pietropaoli, A, Modrack, J, Utell, M. Interferon-alpha Therapy Associated With the Development of Sarcoidosis.Chest,1999,116:569–572. [CrossRef]
 

Figures

Tables

References

Granulomatous Tattoo Reaction Secondary to Interferon-alpha Treatment for Chronic Hepatitis C and Review of the Literature.Digestive Diseases and Sciences,2002,47:1627–31. [CrossRef]
 
Kikawada, M, Ichinose, Y, Kunisawa, A, et al. Sarcoidosis Induced by Interferon Therapy for Chronic Myelogenous Leukaemia.Respirology,1998,3:41–44. [CrossRef]
 
Schmuth, M, Prior, C, Illersperger, B, et al. Systemic Sarcoidosis and Cutaneous Lymphoma: Is the Association Fortuitous?British Journal of Dermatology,1999,140:952–55. [CrossRef]
 
Pietropaoli, A, Modrack, J, Utell, M. Interferon-alpha Therapy Associated With the Development of Sarcoidosis.Chest,1999,116:569–572. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543